Alert archive / California / Frost Advisories in 2020

Frost Advisory 39, NWS Eureka, CA

November 20, 2020Del Norte County, California

NWS Eureka, CA issued this frost advisory at Nov 20, 2020, 9:40 AM PST for Del Norte County, California. It took effect at Nov 21, 2020, 3:00 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2020, 9:40 AM PST (17:40 UTC)
In effect from
Nov 21, 2020, 3:00 AM PST
Expired
Nov 21, 2020, 9:00 AM PST
In force
6 hr
Issued by
NWS Eureka, CA

County Del Norte County, CA

The radar

The Medford radar (KMAX), 109 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 5.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WWUS76 KEKA 201740
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
940 AM PST Fri Nov 20 2020

CAZ102>104-109-210145-
/O.NEW.KEKA.FZ.W.0020.201121T1100Z-201121T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
940 AM PST Fri Nov 20 2020

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PST SATURDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Del Norte Interior, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From 3 AM to 9 AM PST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-210145-
/O.NEW.KEKA.FR.Y.0039.201121T1100Z-201121T1700Z/
Coastal Del Norte-
940 AM PST Fri Nov 20 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PST SATURDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte County.

* WHEN...From 3 AM to 9 AM PST Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
245 
WWUS76 KEKA 202214
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
214 PM PST Fri Nov 20 2020

CAZ102>104-109-210615-
/O.CON.KEKA.FZ.W.0020.201121T1100Z-201121T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
214 PM PST Fri Nov 20 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Mendocino Coast, Northern Humboldt Coast, Del Norte 
  Interior and Southwestern Humboldt Counties.

* WHEN...From 3 AM to 9 AM PST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-210615-
/O.CON.KEKA.FR.Y.0039.201121T1100Z-201121T1700Z/
Coastal Del Norte-
214 PM PST Fri Nov 20 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
SATURDAY...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Coastal Del Norte County.

* WHEN...From 3 AM to 9 AM PST Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
420 
WWUS76 KEKA 210555
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
955 PM PST Fri Nov 20 2020

CAZ102>104-109-211700-
/O.CON.KEKA.FZ.W.0020.201121T1100Z-201121T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
955 PM PST Fri Nov 20 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Mendocino Coast, Northern Humboldt Coast, Del Norte 
  Interior and Southwestern Humboldt Counties.

* WHEN...From 3 AM to 9 AM PST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-211700-
/O.CON.KEKA.FR.Y.0039.201121T1100Z-201121T1700Z/
Coastal Del Norte-
955 PM PST Fri Nov 20 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
SATURDAY...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Coastal Del Norte County.

* WHEN...From 3 AM to 9 AM PST Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
985 
WWUS76 KEKA 211637
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
837 AM PST Sat Nov 21 2020

CAZ102>104-109-211745-
/O.EXP.KEKA.FZ.W.0020.000000T0000Z-201121T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
837 AM PST Sat Nov 21 2020

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

$$

CAZ101-211745-
/O.EXP.KEKA.FR.Y.0039.000000T0000Z-201121T1700Z/
Coastal Del Norte-
837 AM PST Sat Nov 21 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Nov 20, 5:16 AM PST, 4 hours 24 minutes earlier.

Area forecast discussion, Nov 20, 5:16 AM PST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
516 AM PST Fri Nov 20 2020

.SYNOPSIS...Dry weather is expected through Sunday morning with
cold nights and mild days. Light rain will return mostly north of
Cape Mendocino Sunday afternoon into Monday, with additional
light rain possible late Tuesday into Wednesday.

&&

.DISCUSSION...Low clouds and fog are being detected by nighttime
microphysics satellite imagery early this morning, with mostly
clear skies elsewhere. Quasi-zonal upper flow will continue
across the area through Saturday. High pressure at the surface
will continue to promote nearly ideal radiational cooling at
night. Lingering low- level moisture across interior river valleys
will promote low cloud and fog development, mitigating
radiational cooling a bit, as well as reducing the frost threat.
Similar low temperatures are expected tonight and Saturday
morning. Several weak, fast-moving frontal systems are forecast to
move into the area from late Sunday through Wednesday, bringing
bouts of light rain mainly to areas north of Cape Mendocino.
Rainfall amounts are expected to be light with these systems.
Otherwise, generally quiet weather is anticipated. /SEC

&&

.AVIATION...VFR conditions are expected at the coastal terminals
this morning although, KCEC had some low lying mist and patchy fog
overnight. Lingering moisture could produce scattered ground fog
this morning but otherwise, clear skies and light winds are to be
expected for KCEC and KACV.  KUKI is under LIFR this morning due to
radiative cooling and residual moisture which is producing fog and
subsequently, low visibility with low ceilings. Conditions should
improve to VFR at KUKI after the morning commute. /EYS

&&

.MARINE...High pressure ridging continues as northerly winds are
expected to prevail in all waters throughout the day.  Winds will
begin to back off Saturday morning in the northern outer waters.
SC.Y is in effect to represent these conditions. These conditions
will persist with some minor fluctuations in intensity, as high
pressure remains in place over the West Coast. The nearshore waters
north of Cape Mendocino will also need to be monitored for a
headline during this time, but may remain sheltered from the worst
conditions aside from the typical spots near and downwind of the
Cape and Pt St George.

In terms of swells, the large westerly wave group which has been
propagating through the waters will continue to decay today. It will
then quickly be replaced by a modest NW swell, but this will have a
more negligible impact on sea states as short period waves dominate
through the weekend. /CB&EYS

&&

.BEACH HAZARDS...Medium range wave guidance is hinting at the
potential for a very large long period swell on the order of 20
feet, to impact the coastal waters during the middle of next week.
Confidence is low at this time, but this will certainly bear
watching in the coming days for potential beach hazards on the NW CA
coast. /CB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Freeze Warning until 9 AM this morning for CAZ102>104-109.
     Frost Advisory until 9 AM this morning for CAZ101.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 PM Saturday for PZZ470.
     Small Craft Advisory until midnight tonight for PZZ455.
     Small Craft Advisory until 9 PM PST Saturday for PZZ475.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Nov 20, 9:28 AM PST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
928 AM PST Fri Nov 20 2020

CAZ101>115-211730-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
928 AM PST Fri Nov 20 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 9:40 AM PSTFreeze WarningEKADel Norte, Humboldt, Mendocino23 hr

Nearby

Frost Advisories in California, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.